August 30, 2001
Hyperglycemia and DKA
Question from Bloomsburg, Pennsylvania, USA:
My 13 year old daughter, diagnosed with type�1 diabetes at the age of nine, has had two episodes of severe dehydration with no apparent reason in the last six months. Because her doctor recommended it, she shows us her meter and needles when checking her blood sugar and is giving herself injections on a regular basis. Her last dehydration experience was two days ago when we had to call the paramedics. She was taken to the hospital and given three bags of IV fluid, but all throughout this her blood sugar was a normal level, and she had no ketones. The night before I saw her drink two thirds of a bottle of diet soda. She said she had a glass of milk and a glass of water that morning and the symptoms took hold around lunch time. I believe she did drink what she says she did that morning. The first time was around a holiday and the second time was just after a school test. Could stress be a factor? Could there be another reason she is becoming dehydrated so quickly?
Something doesn’t quite hang together here. If all you say is true and the dehydration was not associated with high blood sugars or ketones, then fluid depletion of this degree (three bags of IV fluid required) must be pathological for another reason — e.g., having diabetes insipidus — a disorder of the pituitary gland — as well as diabetes mellitus. You should discuss this with your daughter’s doctor.
[Editor’s comment: I would be very curious to know what your daughter’s hemoglobin A1c is. If it is high, I suspect that there are some other issues going on.
Teens with high A1c levels for no apparent reason, are very adept at “pulling the wool” over their parents’ eyes. I wonder if her doctor was suspecting something when you were asked to have her show you her meter and syringe. My question to you is: Do you actually see your daughter check her blood sugar and administer the insulin? Or, as you say is she just showing you the numbers and the filled syringe, but doing the actual procedures elsewhere?
If her A1c is high and you are not watching her actually check her blood sugars, I would watch as she checks them. In addition, I would give her insulin yourself for while to see if her A1c improves.
[Editor’s comment: You might also want to talk to the social worker or counselor on her diabetes team about this possibility and how to approach it. All teens (not just those with diabetes!) certainly do slightly crazy things without considering the possibility of an adverse outcome, and if you are indeed concerned that “stress” might be a factor, it probably is.